Possible association of severe major depression with acute cessation of long-term excessive triptan use.

Journal of clinical pharmacy and therapeutics

PubMedID: 23016662

Ostermann K, Juckel G, Roser P. Possible association of severe major depression with acute cessation of long-term excessive triptan use. J Clin Pharm Ther. 2013;38(1):77-9.
WHAT IS KNOWN AND OBJECTIVE
Triptans are approved medications introduced for the acute treatment of migraine, classified as high-affinity serotonin 5-HT(1B/D) receptor agonists with lower affinity for 5-HT(1A) receptors. Both migraine and treatment of migraine with triptans have been associated with the development of major depression. However, little is known about the adverse effects of acute cessation of long-term overdose triptan use.

CASE SUMMARY
We report a case of a 49-year-old male patient with first onset of severe major depression following cessation of daily excessive triptan use for 8 years. The depressive disorder was resistant to prior serotonergic antidepressant therapy. Antidepressant treatment with a non-serotonergic agent was successful in resolving depressive symptoms.

WHAT IS NEW AND CONCLUSION
The present case report demonstrates for the first time that acute cessation of long-term excessive triptan use has the potential to induce severe major depression, presumably due to persistent alterations in the serotonergic system including downregulation and desensitization of 5-HT(1) receptors. In this case, treatment with a non-serotonergic agent could be a promising therapeutic strategy.